New Retinal Toxicity Screening Protocol for Patients on Chloroquine or Hydoxychloroquine Therapy
The American Academy of Ophthalmology (AAO) has issued a recent statement in its journal Ophthalmology, about the recommended screening protocol for patients taking these important systemic medications. It is known that chloroquine and hydroxychloroquine can cause toxicity to the retina, particularly if used at high doses and for a long duration. Recent studies have increased the understanding about the prevalence of toxicity, the associated risk factors, the location of its effect in the retina, and the best tests to detect early toxicity.
What is retinal toxicity?
The toxicity of these medications can affect the central and peripheral retina. It damages the specialised photoreceptor cells in the retina, which are the cells that pick up the light signal that enters the eye. Once the photoreceptor cells are damage, the retinal pigment epithelium is disrupted. The damage usually occurs in the central retina (parafoveal distribution) but can occur more peripherally in patients of Asian descent (peripheral extra-macular distribution). In the image below, central retinal toxicity is apparent.
Am I at risk for retinal toxicity?
Retinal toxicity depends both on that amount of medicine taken each day (daily dose) and the amount of time that the medicine has been taken (duration of use). The recommended daily dose depends on person’s weight and should be less than 5 mg/kg of body weight for hydoxychloroquine and less than 2.3 mg/kg of body weight for chloroquine.
Regarding the risk of toxicity, it is estimated that less than 1% of patients will have toxicity up to 5 years, at recommended daily doses. This risk is estimated to be less than 2% at 10 years, but it increases to 20% after 20 years of use. If no toxicity is present at 20 years, the risk of developing toxicity is approximately 4% each year thereafter.
When should I have my eyes examined?
Based on these data, the recommendation is to be screened yearly after 5 years of medication usage. A baseline eye exam, including a dilated retinal exam should be performed before starting either of the medications, to exclude any problems that may be present.
Once the toxicity causes damage to the retina, it is not reversible. It is therefore very important to pick up any changes as early as possible, so the medication can be stopped, to prevent loss of the central vision. The best screening tests for toxicity are automated visual field testing and optical coherence tomography (SD-OCT). Both of these are readily available at most ophthalmology practices.